Hail, Adams
- When
- July 31, 6:55 PM MST to 7:00 PM MST
- Where
- Adams County, 6.24 mi S of Reeder
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.030, -102.940
Tornado Watch Number 706 and Severe Thunderstorm Watch Number 707 were in effect for this event. A strong capping inversion initially prevented storms from developing across North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Tornado Watch Number 706 and Severe Thunderstorm Watch Number 707 were in effect for this event.
A strong capping inversion initially prevented storms from developing across North Dakota. Eventually, severe storms over northwest South Dakota continued to propagate northeast into far southwest and south central North Dakota during the mid to late evening as a surface warm front lifted north. These storms continued east and north into the early morning hours of August 1st, with additional development across the south central and southeast as a result of a strengthening low level jet. Most significant was the strong wind duration with these storms.
See the August 1 Storm Data entries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 31, 6:10 PM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 810 PM CDT SUN JUL 31 2011 .UPDATE... EXPIRED HEAT ADVISORY HEADLINES. && .DISCUSSION... HAVE ALLOWED THE HEAT ADVISORY TO EXPIRE AT 8 PM CDT. HEAT INDICES CONTINUE TO DROP THIS EVENING AS TEMPERATURES COOL. THE AERIAL COVERAGE OF 100 DEGREES WAS GREATER THAN EXPECTED...AND WILL NEED TO CONSIDER THIS FOR MONDAY AFTERNOON/EARLY EVENING WHEN ADDITIONAL HEAT HEADLINES (ADVISORY AND/OR EXCESSIVE HEAT WARNING) WILL LIKELY BE NEEDED. ALL OTHER UPDATES MINOR WITH FORECAST FOR NOW ON TRACK. && .AVIATION... UNCHANGED FROM PREVIOUS DISCUSSION. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...NH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 814 PM CDT SUN JUL 31 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020115- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 814 PM CDT SUN JUL 31 2011 /714 PM MDT SUN JUL 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE REMAINS A CHANCE OF THUNDERSTORMS WEST AND CENTRAL. SOME THUNDERSTORMS COULD BECOME SEVERE WITH A THREAT OF LARGE HAIL AND DAMAGING WIND. ACROSS THE SOUTHWEST...SOUTH CENTRAL AND SOUTHEAST...THERE IS AN INCREASED CHANCE FOR AN ISOLATED TORNADO OR TWO NEAR A NORTHWARD ADVANCING WARM FRONT THROUGH THIS EVENING. FOR LATER TONIGHT...THE WARM FRONT WILL MOVE THROUGH AND A LOW LEVEL JET WILL DEVELOP WHICH WILL PROMOTE A BETTER CHANCE FOR WIDESPREAD THUNDERSTORMS OVER A LARGER AREA...SOME OF WHICH COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR MONDAY...A COLD FRONT WILL MOVE FROM WEST TO EAST. THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT. SOME THUNDERSTORMS AGAIN COULD BECOME SEVERE MONDAY AFTERNOON AND EVENING. PRIOR TO THE COLD FRONT MOVING THROUGH...HEAT INDICES MAY REACH 100 TO 105 DEGREES OVER PORTIONS OF CENTRAL AND SOUTH EASTERN NORTH DAKOTA. STAY TUNED FOR UPDATES. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212. NH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 847 PM CDT SUN JUL 31 2011 NDZ037-010245- STUTSMAN- 847 PM CDT SUN JUL 31 2011 ...SPECIAL WEATHER STATEMENT... AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR JAMESTOWN...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... JAMESTOWN NOW... YPSILANTI AND SPIRITWOOD BY 900 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
The Bismarck radar (KBIS), 186 km away, was scanning. The volume nearest the first event began at 01:57 UTC.
11 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.
The very strong winds tore a small deck off of a house.
Large trees were blown down in the city of Carson. Structural damage also occurred to many local buildings in the city of Carson and surrounding farmsteads.
The strong thunderstorm winds snapped off two four inch in diameter trees. An 8,000 pound fifth wheel camper was flipped over and destroyed.
Heavy rain accompanied the strong winds. Trees were downed in Mandan.
This was the peak wind, 68 mph, measured at the National Weather Service ASOS at the Bismarck Airport during this severe thunderstorm. The wind gusted at or above 60 mph for 20 minutes. A small tree was snapped at the National Weather Service Office. Pea size hail accompanied the storm through Bismarck.
Very heavy rain was creating flash flood conditions in Mandan.
Winds were also estimated this high by law enforcement and Amateur Radio Operators. A trampoline was picked up by the strong winds and thrown into the side of a home in rural north Bismarck. Two 65 foot tall trees were snapped. Power flashes were occurring with the storm.
Numerous roads were reported to have over one foot of water on them.
The strong winds resulted in extensive tree damage throughout the town of Sterling.
The strong winds blew down trees near Carrington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331905, 331908, 331906, 331907, 331909, 331911, 331912, 331913, 332033, 331901, 332035, 332039, 331902, 332044, 332048, 332050.